Kentucky, 2013

Flash Flooding and Hail in Kentucky, August 21, 2013

August 21, 2013 · NWS LMK · 11 events in 5 counties and zones

A well defined and progressive nearly cutoff low was positioned over east central Indiana during the afternoon of August 21st. South and east of this feature, a seasonally strong cyclonic 300mb jet was present, placing central and eastern Kentucky within an area of diffluence aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$79,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A well defined and progressive nearly cutoff low was positioned over east central Indiana during the afternoon of August 21st. South and east of this feature, a seasonally strong cyclonic 300mb jet was present, placing central and eastern Kentucky within an area of diffluence aloft. Strong instability up to 2000 joules developed by mid-afternoon along and east of Interstate 65. Scattered thunderstorms developed by late morning and strengthen during the afternoon hours. Training storms produced, within a 2 hour period, a strip of 4 to as much as 5 inches of rain across northern Lincoln and Garrard Counties. Within this line of storms, lightning struck a barn, killing two people and injuring three others. This has become Kentucky's worst lightning related incident in several years. Later, a strong storm that briefly displayed supercell characteristics developed over Shelby County. This storm produced golfball-sized hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 21, 12:10 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 21, 12:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM EDT Wed Aug 21 2013

...Updated Aviation Discussion...

.SHORT TERM (Now through Thursday)...
Issued at 323 AM EDT Wed Aug 21 2013

An upper low swirling above Indiana this morning will move east into
Ohio this afternoon.  Scattered showers and thunderstorms are
expected to develop in the warm, humid, unstable atmosphere to the
south and east of this feature today.  The best chances for storms
will be in the Blue Grass and Lake Cumberland regions during the
afternoon hours.  While warm mid levels and weak synoptic wind
fields will discourage organized severe weather, by late this
afternoon soundings indicate very dry air in the mid levels which
could promote some strong wind gusts at the surface in any taller,
stronger storms.  Model MDPI values are progged in the 0.7 to 0.9
range, supporting the idea of some gusty winds. Yesterday the Clark
County KY Mesonet site received a gust to nearly 30 mph from a cell
a few miles away, so it does appear that some gusty winds will be
possible with any heavier downpours today as well.

Temperatures this afternoon should be similar to yesterday, in the
middle 80s.

Afternoon convection will quickly dissipate early this evening as we
not only lose daytime heating but also the upper low and its
attendant trof will be moving well east of us.  It will be a muggy
night with lows around 70.

Thursday morning a cold front will stretch from the Great Lakes to
the central Plains.  The front will drop southward and weaken,
arriving in the Ohio Valley by evening.  Scattered showers and
thunderstorms will develop ahead of this feature, especially in the
afternoon and with the greatest coverage in southern Indiana and
northern Kentucky.  Synoptic wind fields will be light, wet bulb
zero heights elevated, and soundings aren't showing much dry air
aloft, so organized severe weather is not expected.  Precipitable
water values are only slightly above normal but locally heavy
downpours can still be expected.  High temperatures will once again
be in the middle 80s, with some upper 80s possible especially west
of I-65.

.LONG TERM (Thursday night through Tuesday)...
Issued at 317 AM EDT Wed Aug 21 2013

For the start of this forecast period, a weak frontal boundary will
be in the vicinity of the forecast area, allowing for chance PoPs to
exist areawide. While deterministic models have been in general
agreement with the boundary, there are slight temporal differences.
The 00Z GFS has it well into Tennessee by Friday morning, whereas
both the 12Z and 00Z runs of the ECMWF and the 00Z NAM have it going
through more slowly, with the NAM being the slowest solution of them
all. Despite the GFS wanting to go completely dry for southern KY by
Friday morning, decided to line up more with the middle of the road
in timing and placement of the front, essentially leaning toward the
ECMWF. To paint the picture, have gone with slight to chance PoPs
across the southern commonwealth along a NE to SW line, running from
LEX to BWG in the 12Z Fri. to 00Z Sat. time frame. Could probably go
completely dry after 18Z Fri. but have kept the 12 hour block for
now to account for uncertainty. Lows overnight Thursday will linger
just under the 70 degree mark but will be much lower for Friday
night. Lows look to range from the low to mid 60s under plentiful
radiational cooling, once again running a few degrees below normal
as has been the trend as of late. Highs on Friday and Saturday will
also continue to run just a couple degrees below normal, generally
in the mid 80s.

This below normal trend won't last long because beginning this
weekend, a rather stout and large upper-level ridge (the GFS, ECMWF,
and GEM all hint at 500mb heights topping out around 595) begins
building into the Ohio Valley from the Plains, encompassing much of
the central CONUS. There is minimal movement in its placement except
for some meandering toward us by the middle of next week. Given its
strong hold over the center of the country, there appears to be
little to no chance of convection from Saturday through Tuesday
night. Both the 00Z ECMWF and GFS hint at possible diurnally-driven
convection Monday afternoon but given the lack of support, have
opted to not include mentionable PoPs at this juncture. As far as
temperatures are concerned, plenty of summertime heat will return as
both highs and lows return to near normal by next week.

&&

.AVIATION (18Z TAF Update)...
Issued at 105 PM EDT Wed Aug 21 2013

Main challenge in this TAF set is afternoon convection. Best chance
will be near LEX, where it will be a press time decision whether to
include VCTS/CB. Can't rule out a stray storm at BWG or SDF, but
probabilities are too low to include in the TAFs. Either way,
chances should decrease later in the afternoon as the upper low
over Indiana pulls east, and gives way to ridging.

Clearing skies and light winds overnight. However, confidence in any
fog forecast is fairly low. NAM forecast soundings seem to have the
best handle on the moisture profile, but winds just off the deck are
progged to shift to westerly and increase to 15-20 kt. In spite of
temps crossing over current dewpoints, will only take BWG down to
MVFR, with VFR conditions at SDF and LEX. Heavy rain directly
impacting any one of the airports will warrant re-visiting this part
of the forecast by the 00Z issuance.

Cold front drops in on Thursday, with somewhat deeper mixing
resulting in a higher diurnally-driven Cu deck. Convection should
hold off until after 18Z, but chances remain too low to even include
in the SDF TAF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........13
Long Term.........lg
Aviation..........RAS
Hazardous weather outlook, Aug 21, 10:27 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1127 AM EDT WED AUG 21 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221530-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1127 AM EDT WED AUG 21 2013 /1027 AM CDT WED AUG 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE AFTERNOON
EAST OF INTERSTATE 65. A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY NIGHT
AS A COLD FRONT MOVES THROUGH THE AREA. WHILE STRONG TO SEVERE
WEATHER IS NOT EXPECTED...ANY THUNDERSTORMS THAT DO DEVELOP WILL
BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/LG/RAS

The radar

The Jackson,KY radar (KJKL), 104 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 2 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Lightning, Madison

When
August 21, 12:30 PM EST
Where
Madison County, 0.91 mi SW of Cottonburg
Deaths
2 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.721, -84.483

Lightning struck a tobacco barn near Buckeye, killing two men and injuring 3 others. The men were hanging tobacco at the time.

Thunderstorm Wind, Madison

When
August 21, 2:40 PM EST
Where
Madison County, 0.55 mi E of Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
37.580, -84.290

Local media reported several trees and power lines down near Berea.

Thunderstorm Wind, Madison

When
August 21, 2:40 PM EST
Where
Madison County, 0.88 mi SE of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.740, -84.290

A thunderstorm toppled a tree in Richmond.

Heavy Rain, Lincoln

When
August 21, 2:45 PM EST
Where
Lincoln County, 0.88 mi SW of Hubble
Reported by
Mesonet
Coordinates
37.590, -84.660

A Kentucky mesonet site 4 miles north of Stanford measured 2.82 inches of rain in one hour and 10 minutes. This site lies just south of the axis of the heaviest rainfall, where a radar estimated 4 to 5 inches fell with 2 hours.

Flash Flood, Garrard

When
August 21, 2:51 PM EST
Where
Garrard County, 0.3 mi SE of Lancaster to 0.42 mi SSE of Lancaster
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.617, -84.577

The Lancaster Fire Dept. reported that Crab Orchard Road was briefly closed due to flash flooding. Buckeye Road was also partially impeded by high water.

Flash Flood, Garrard

When
August 21, 3:00 PM EST
Where
Garrard County, 3.07 mi WSW of Lancaster to 3.14 mi WSW of Lancaster
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.600, -84.630

Five hundred feet of Highway 1150 was washed away by flash flooding between mile markers 0 and 1.

Flash Flood, Lincoln

When
August 21, 3:00 PM EST
Where
Lincoln County, 0.39 mi NE of Gilbert to 0.46 mi E of Gilbert
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.575, -84.596

Gilbert's Creek Road was closed when Turkey Creek overflowed a bridge.

Thunderstorm Wind, Franklin

When
August 21, 4:15 PM EST
Where
Franklin County, 2.14 mi SSE of Peaks Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.270, -84.810

Local law enforcement reported two trees down along Peaks Mill Road.

Hail, Shelby

When
August 21, 5:10 PM EST
Where
Shelby County, Simpsonville
Measured
1.75 in hail
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
38.220, -85.350

Local media reported golf-ball sized hail that fell from a supercell in Simpsonville.

Thunderstorm Wind, Shelby

When
August 21, 5:10 PM EST
Where
Shelby County, Simpsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.220, -85.350

The local emergency manager reported that a large tree fell on a house in Simpsonville.

Hail, Shelby

When
August 21, 5:15 PM EST
Where
Shelby County, 1.29 mi WNW of L S Park
Measured
1.5 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.210, -85.420

Hail up to 1.5 inches in diameter was reported along Clark Station Road between Fisherville and Eastwood.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Madison2013-08-2125MalePermanent StructureDirect
Lightning, Madison2013-08-2129MalePermanent StructureDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462367, 462329, 462330, 462356, 462343, 462345, 462347, 462333, 462319, 462327, 462324.